South Dakota, 2004

Hail in South Dakota, May 15, 2004

May 15, 2004 · NWS FSD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 15, 2:17 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, May 15, 2:17 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT SAT MAY 15 2004

.DISCUSSION...
12Z WATER VAPOR IMAGERY INDICATED PRETTY ACTIVE PATTERN ACROSS THE
CONUS. NUMEROUS SHORTWAVES WERE NOTED AT H500. FIRST VORT MAX WAS
SLIDING ACROSS SOUTH DAKOTA...ANOTHER WAVE WAS SLIDING SOUTHEAST
ACROSS MONTANA...AND YET ANOTHER SHORTWAVE WAS EMERGING FROM THE
DESERT SOUTHWEST. GFS AND ETA WERE REALLY SPLIT WITH HOW THEY
INITIALIZED. ETA INITIALIZED BETTER OVER THE WEST COAST...BUT WAS
VERY POOR WITH SHORTWAVES AND LOW LEVEL TEMPS ACROSS THE PLAINS. GFS
WAS A BIT BETTER INITIALIZED OVER CENTRAL PLAINS...BUT WAS STRONG
ENOUGH WITH RIDGING AHEAD OF CUT OFF LOW OVER THE PACIFIC. THAT
BEING SAID...MODELS ACTUALLY PRETTY SIMILAR TO EACH OTHER WITH THE
SFC PRESSURE PATTERN AND ALOFT. WILL GO WITH ETA THRU FIRST 48 HOURS
THAN MORE OF A GFS/ETA BLEND AFTER THAT.

FIRST CONCERN WILL BE EXITING PRECIP LATE TONIGHT AS SHORTWAVE EXITS
THE EAST. WILL ONLY GO SLIGHT CHANCE POPS THOUGH AS ANY REMAINING
SHOWERS WILL BE ENDING AROUND 00Z. OTHER PRECIP CONCERN IS
DEVELOPING CU/ ISOLD TSTMS ALONG CONVERGENCE LINE IN WESTERN SD.
THESE APPEAR VERY DIURNALLY DRIVEN AND WITH RAIN COOLED AIR ACROSS
CWA...STORMS SHOULDNT MAKE IT THAT FAR EAST. NEXT PRECIP CHANCE
OCCURS AS NEXT SHORTWAVE ENTERS THE AREA LATE TONIGHT. H850 LIS
AROUND -2...STRONG LOW LEVEL JET AND FORCING WITH THE WAVE SHOULD
ALLOW PRETTY WIDESPREAD AREA OF TSTMS TO DEVELOP. LOWS WILL BE
TRICKY AS READINGS ALREADY NEAR GUIDANCE VALUES...THOUGH THEY WILL
RECOVER A BIT THIS AFTERNOON BELOW GUIDANCE SEEMS TO BE THE WAY TO
GO.

THUNDERSTORMS SHOULD CONTINUE TO MOVE NORTHEAST WITH THE WAVE DURING
THE MORNING HOURS AND UPPED POPS ALONG THE NORTH. STILL BIG QUESTION
MARK ON HOW CONVECTION WILL DEVELOP ON SUNDAY. AM WORRIED THAT
MORNING CONVECTION AND WAA MAY PREVENT TEMPS FROM RISING VERY
QUICKLY...LIMITING DESTABILIZATION. REGARDLESS OF THE HEATING
PROBLEMS...EXCELLENT SHEAR WILL EXIST SO SEVERE THREAT STILL
WARRANTED. FEEL THAT BRIEF LULL IN THE STORMS WILL OCCUR DURING THE
AFTERNOON AS MCS EXITS AND FRONT STARTS PUSH SOUTH...AND WENT WITH
THE HIGHEST POPS TO THE SOUTH THROUGH THE EVENING HOURS ALONG THE
FRONT. TSTMS SHOULD LINGER INTO THE MORNING AS BOTH MODELS HAVE
FRONT SLOWING DOWN ACROSS SOUTHERN CWA WITH ETA HINTING AT SOME MORE
POSSIBLE DEVELOPMENT MONDAY AFTERNOON. NOT QUITE CONVINCED THAT FRONT
WILL COME TO SUCH A STOP AS CONVECTION SHOULD HELP FORCE IT SOUTH
OUT OF THE AREA. EXACT FRONTAL POSITION IS THE KEY TO THE REST OF THE
FORECAST AS IT WILL PLAY A HUGE ROLE. NEXT PRECIP MAKER LOOKS TO BE
TUESDAY MORNING AS CWA IN FAVORABLE QUAD OF JET STREAK...BUT BIG
QUESTION EXISTS ABOUT WHERE THE DRY HIGH PRESSURE WILL BE
CENTERED...SO KEPT POPS ACROSS SOUTHERN CWA.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A RATHER
ACTIVE PATTERN THROUGH THE EXTENDED PERIODS AS UPPER LOW DEVELOPS
OVER THE ROCKIES...KEEPING CWA IN SOUTHWESTERLY FLOW.
GFS/ECMWF/CANADIAN ALL PRETTY SIMILAR WITH THE H500 PATTERN BUT
DIFFERENCES BEGIN TO EMERGE AS TO POSITION OF FRONTAL BOUNDARY ACROSS
THE PLAINS. WITH THE EXPECTED FLOW ALOFT AND UNCERTAINTY OF BOUNDARY
POSITION...ITS DIFFICULT TO DETERMINE WHICH PERIODS WILL HAVE PRECIP
AND WHICH ONES WILL NOT. BASICALLY KEPT GOING POP FORECAST WITH A
FEW MINOR TWEAKS...PRIMARILY ON WEDNESDAY. PRECIP CHANCES WILL
CONTINUE THROUGH SATURDAY AS MODELS TRYING TO  SPIN UP ANOTHER LOW
DURING THE AFTERNOON. FOR TEMPS...WITH THE POTENTIAL FOR PRECIP
DIDNT STRAY TO FAR FROM GUIDANCE NUMBERS...WHICH ACTUALLY LOOKED
PRETTY GOOD BASED ON H850 PRONGS.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JRM
Hazardous weather outlook, May 15, 10:15 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT SAT MAY 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS WILL MOVE ACROSS THE AREA THROUGH THE AFTERNOON. LATE
TONIGHT...ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS ON SUNDAY FROM SOUTH
CENTRAL SOUTH DAKOTA...LIFTING EAST AND NORTH INTO SOUTHWEST
MINNESOTA BY EARLY AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE
LARGE HAIL. HOWEVER...BY LATE AFTERNOON...ADDITIONAL
THUNDERSTORMS WILL BECOME FOCUSED ALONG A FRONTAL ZONE FROM
NEBRASKA ACROSS SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA.
THESE STORMS WILL PROGRESS EAST DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. THERE WILL BE A THREAT FOR LARGE HAIL...DAMAGING
WIND...AND EVEN A FEW TORNADOES ALONG AND SOUTH OF A LINE FROM
WINDOM TO MADISON TO PICKSTOWN. AREAS OF HEAVY RAIN WILL ALSO BE A
THREAT SUNDAY NIGHT FROM FAR NORTHEAST NEBRASKA ACROSS NORTHWEST
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brule

When
May 15, 7:20 PM CST
Where
Brule County, 1 mi N of Pukwana
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.800, -99.183

Hail, Brule

When
May 15, 7:34 PM CST
Where
Brule County, Pukwana
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.783, -99.183

Hail, Brule

When
May 15, 7:50 PM CST
Where
Brule County, 3 mi SE of Pukwana
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.750, -99.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402745, 5402746, 5402747.